Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 20, NWS Salt Lake City, UT

July 26, 2007Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 26, 2007, 10:02 PM MDT for Salt Lake County, Utah. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2007, 10:02 PM MDT (04:02 UTC)
Expired
Jul 26, 2007, 10:24 PM MDT
In force
22 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 88 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 4.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 270405
SVRSLC
UTC035-270445-
/O.NEW.KSLC.SV.W.0020.070727T0402Z-070727T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1002 PM MDT THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALT LAKE COUNTY IN UTAH...
  THIS INCLUDES THE COMMUNITIES OF...SANDY...MURRAY...

* UNTIL 1045 PM MDT

* AT 959 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COTTONWOOD HEIGHTS...OR ABOUT 6 MILES NORTHEAST OF SANDY...AND
  MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST MILL CREEK AT 1020 PM MDT

OTHER STRONG STORMS ARE NEAR WEST JORDAN...AND WILL BE MOVE ACROSS 
MIDVALE AND SANDY THROUGH 1030 PM MDT. 

THESE IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

LAT...LON 4070 11193 4062 11210 4044 11196 4052 11179
      4061 11157 4068 11161 4077 11165

$$

BAS
1 follow-up statement
000 
WWUS55 KSLC 270424
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1023 PM MDT THU JUL 26 2007

UTC035-270433-
/O.CAN.KSLC.SV.W.0020.000000T0000Z-070727T0445Z/
SALT LAKE UT-
1023 PM MDT THU JUL 26 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SALT LAKE COUNTY IS
CANCELED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELED. VERY HEAVY RAIN...SMALL HAIL AND FREQUENT 
LIGHTNING IS STILL POSSIBLE WITH STORMS IN THE CENTRAL AND SOUTHERN 
SALT LAKE VALLEY.

LAT...LON 4070 11193 4062 11210 4044 11196 4052 11179
      4061 11157 4068 11161 4077 11165

$$

BAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:55 PM MDT, 7 minutes earlier.

Area forecast discussion, Jul 26, 9:55 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
955 PM MDT THU JUL 26 2007

.SYNOPSIS...HIGH PRESSURE REMAINS SITUATED OVER THE AREA. THE
AIRMASS WILL DRY FROM THE NORTH AND WEST TOMORROW...BUT MOISTURE
WILL HOVER IN PLACE OVER SOUTHERN AND EASTERN UTAH INTO THE WEEKEND.

&&

.DISCUSSION...WEAK DISTURBANCE PUSHING ACROSS THE WEST DESERTS OF
UTAH PRODUCING SOME DECENT CONVECTION WITH LOCALLY HEAVY RAIN AND
STRONG GUSTY WINDS OUT AHEAD OF IT. THIS AREA OF THUNDERSTORMS WILL
CONTINUE SHIFTING EASTWARD THIS EVENING BEFORE DECREASING IN
INTENSITY LATE TONIGHT. OTHERWISE...THINGS ARE WINDING DOWN
ELSEWHERE ACROSS THE CWA.

THE AIRMASS STARTS DRYING OUT FROM THE NORTH AND WEST TONIGHT IN A
WEST TO NORTHWEST FLOW...BUT AMPLE MOISTURE WILL REMAIN OVER
SOUTHERN AND AND EASTERN UTAH FOR MORE SCATTERED CONVECTION
TOMORROW. THE DRIER AIR WILL THEN SPREAD ACROSS MOST OF THE REST OF
THE CWA THROUGH THE WEEKEND...BUT SOME DIURNAL CONVECTION WILL STILL
BE POSSIBLE OVER THE HIGH TERRAIN. AS HIGH PRESSURE REDEVELOPS OVER
EASTERN UTAH EARLY NEXT WEEK...EXPECT MOISTURE TO START INCREASING
OVER THE AREA AGAIN.

NO UPDATES TONIGHT.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS PACKING GUSTY WINDS UP TO
35KT...ALONG WITH HEAVY RAIN OCCASIONALLY REDUCING CONDITIONS TO
MVFR...WILL IMPACT THE SLC TERMINAL THROUGH 05-06Z. AFTER THAT
TIME...THE CHANCE OF THUNDERSTORMS IMPACTING THE SLC TERMINAL
DECREASES TO 10 PERCENT FOR THE REST OF THE NIGHT. BECAUSE WINDS
WILL BE ERRATIC DUE TO THUNDERSTORMS FOR THE NEXT FEW
HOURS...PREVAILING SOUTHERLY DRAINAGE WINDS WILL LIKELY BE DELAYED
UNTIL AROUND 08Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT...HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 26, 6:50 AM MDT, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
650 AM MDT THU JUL 26 2007

UTZ001>016-019>021-517-518-WYZ021-271300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
650 AM MDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH ALONG WITH FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE VERY MOIST AIRMASS ACROSS THE AREA WILL BRING ADDITIONAL SHOWERS
AND THUNDERSTORMS TO UTAH AND SOUTHWEST WYOMING TODAY. SHOWERS AND
THUNDERSTORMS WILL PEAK DURING THE AFTERNOON AND EARLY EVENING
HOURS...THEN GRADUALLY DISSIPATE DURING THE LATE EVENING HOURS.
LOCALLY HEAVY RAINS ARE ONCE AGAIN POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH MONDAY...
THOUGH MAINLY OVER THE SOUTHERN...CENTRAL...AND EASTERN MOUNTAINS.
MOISTURE WILL INCREASE AGAIN FROM THE SOUTH LATE MONDAY...BRINGING A
RENEWED THREAT OF WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY
RAIN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 26, 4:28 PM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
428 PM MDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TORNADO          PLYMOUTH                41.88N 112.14W
07/25/2007                   BOX ELDER          UT   PUBLIC

            TORNADO OVER GRASS FIELD SEEN NEAR I-15 AND PHOTOS TAKEN
            TO CONFIRM. NO DAMAGE. OBSERVERS REPORTED THAT IT CROSSED
            THE INTERSTATE. INFORMATION FROM KTVX.

&&

ATARDY
Local storm report, Jul 26, 4:56 PM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
456 PM MDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      1 E FOUNTAIN GREEN      39.63N 111.62W
07/25/2007                   SANPETE            UT   PUBLIC

            DEBRIS FLOW FROM THE SALT CREEK BURN SCAR DAMAGED SEVERAL
            HOMES.

&&

MCINERNEY
Local storm report, Jul 26, 5:15 PM MDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 PM MDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TORNADO          PLYMOUTH                41.88N 112.14W
07/25/2007  F0               BOX ELDER          UT   PUBLIC

            TORNADO OVER GRASS FIELD SEEN NEAR I-15 AND PHOTOS TAKEN
            TO CONFIRM. NO DAMAGE. OBSERVERS REPORTED THAT IT CROSSED
            THE INTERSTATE. INFORMATION FROM KTVX.

0418 PM     HAIL             10 E PARK CITY          40.66N 111.30W
07/25/2007  E1.00 INCH       SUMMIT             UT   PUBLIC

            REPORT RELAYED FROM FEDEX DRIVER TO KUTV CHANNEL 2

0450 PM     FLASH FLOOD      1 E FOUNTAIN GREEN      39.63N 111.62W
07/25/2007                   SANPETE            UT   PUBLIC

            DEBRIS FLOW FROM THE SALT CREEK BURN SCAR DAMAGED SEVERAL
            HOMES.

0555 PM     TSTM WND GST     6 NW SALT LAKE CITY     40.83N 112.01W
07/25/2007  E69.00 MPH       SALT LAKE          UT   MESONET

            SALT AIR MESONET SITE NEAR INTERSTATE 80. ESTIMATED TIME.
            GUSTS 53 MPH AT SLC ASOS AT 606 PM MDT.

0620 PM     FLASH FLOOD      3 W GRANTSVILLE         40.59N 112.52W
07/25/2007                   TOOELE             UT   OTHER FEDERAL

            DEBRIS FLOW FROM KIMBELL BURN SCAR CROSSED STATE ROAD 186
            WEST OF THE TOWN OF GRANTSVILLE. ROAD CLOSED BY FLOWING
            MUD AND DEBRIS.

0630 PM     TSTM WND GST     SOUTH WEBER             41.13N 111.93W
07/25/2007  M73.00 MPH       DAVIS              UT   TRAINED SPOTTER

            PERSONAL WEATHER STATION

0730 PM     FLASH FLOOD      LEAMINGTON              39.53N 112.29W
07/25/2007                   MILLARD            UT   TRAINED SPOTTER

            DEBRIS FLOW IN LEAMINGTON DEVILS DEN BURN AREA IN
            LEAMINGTON CANYON REPORTED BY SPOTTER. EVENT BETWEEN
            LEAMINGTON AND OAK CITY.

&&

ATARDY
Local storm report, Jul 26, 5:49 PM MDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
549 PM MDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      5 E FOUNTAIN GREEN      39.63N 111.54W
07/26/2007                   SANPETE            UT   NWS EMPLOYEE

            DEBRIS FLOW FROM SALT CREEK BURN SCAR RUNNING ACROSS
            ROADS. RAWS STATION MEASURED 0.97 INCHES OF WATER IN 15
            MINUTES.

&&

LCHENG
Local storm report, Jul 26, 9:20 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
920 PM MDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     WEST JORDAN             40.60N 112.00W
07/26/2007  M63.00 MPH       SALT LAKE          UT   TRAINED SPOTTER

&&

LCHENG

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:38 PM MDTSevere Thunderstorm WarningSLCTooele52 min
Jul 26, 8:37 PM MDTSevere Thunderstorm WarningSLCTooele38 min
Jul 26, 9:14 PM MDTSevere Thunderstorm WarningSLCSalt Lake46 min
Jul 27, 3:13 PM MDTSevere Thunderstorm WarningSLCWashington47 min
Jul 27, 3:50 PM MDTSevere Thunderstorm WarningSLCWashington40 min
Jul 27, 4:04 PM MDTFlash Flood WarningSLCWashington116 min
Jul 27, 4:09 PM MDTSevere Thunderstorm WarningSLCWashington51 min
Jul 27, 4:39 PM MDTSevere Thunderstorm WarningSLCWashington51 min

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.